Puerto Rico, 2007

Flooding in Puerto Rico, September 20, 2007

September 20, 2007 · NWS SJU · 2 events in 2 counties and zones

Sufficient low level moisture combined with good dynamics associated with an upper level low to the north of Puerto Rico, resulted in fairly widespread showers and thunderstorms over the interior and northern half of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Sufficient low level moisture combined with good dynamics associated with an upper level low to the north of Puerto Rico, resulted in fairly widespread showers and thunderstorms over the interior and northern half of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 20, 6:31 AM AST, 5 hours 4 minutes earlier.

Area forecast discussion, Sep 20, 6:31 AM AST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
631 AM AST THU SEP 20 2007

.SYNOPSIS...A SURFACE TROUGH EXTENDED FROM NEAR 24 NORTH...65
WEST SOUTHWESTWARD TO THE NORTHEAST COAST OF PUERTO RICO...AND
THEN CONTINUING WEAKLY SOUTHWESTWARD TO THE WATERS JUST SOUTH OF
MONA ISLAND THIS MORNING. THIS TROUGH WILL CONTINUE TO DRIFT NORTH
NORTHWEST ACROSS THE LOCAL AREA TODAY...WITH ACTIVE WEATHER
EXPECTED TO CONTINUE TO OCCUR ALONG AND EAST OF THE TROUGH. A
TROPICAL WAVE ALIGNED SOUTHWEST TO NORTHEAST ACROSS THE TROPICAL
ATLANTIC EAST OF THE LESSER ANTILLES WILL MOVE SLOWLY NORTHWEST
THROUGH THE WEEKEND...AND HELP TO MAINTAIN A WEAK PRESSURE
GRADIENT ACROSS THE LOCAL REGION.

&&

.DISCUSSION...MOST OF THE SHOWERS AND THUNDERSTORMS AFFECTING THE
ATLANTIC LOCAL WATERS HAVE MOVE NORTH AND AWAY OR DISSIPATED. THE
DOPPLER RADAR IS SHOWING ISOLATED TO SCATTERED SHOWERS OVER THE
NEAR SHOWERS CARIBBEAN WATERS AND ALONG THE SOUTHERN COAST OF
PUERTO RICO. A SURFACE TROUGH CONTINUES TO DOMINATE OUR LOCAL
FORECAST AREA...AND THEREFORE EXPECT ANOTHER ACTIVE WEATHER
AFTERNOON TODAY...WITH SHOWERS AND THUNDERSTORMS MAINLY AFFECTING
THE CENTRAL INTERIOR...WESTERN INTERIOR...NORTH CENTRAL AND
NORTHWESTERN SECTIONS OF PUERTO RICO. EXPECT SLIGHTLY DRIER
CONDITIONS WITH LESS OVERALL SHOWER ACTIVITY FRIDAY AND SUNDAY.

&&

.MARINE...ALTHOUGH A SMALL NORTHEAST SWELL WILL CONTINUE TO AFFECT
THE NORTHERN COAST OF PUERTO RICO...LIGHT WINDS WILL CONTINUE TO
PRODUCE TRANQUIL CONDITIONS ACROSS ALL LOCAL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  79  89  79 /  20  40  40  30
STT  86  81  86  81 /  50  50  50  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

99/10
Hazardous weather outlook, Sep 20, 5:00 AM AST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
500 AM AST THU SEP 20 2007

PRZ001>013-AMZ710>750-211000-
500 AM AST THU SEP 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...

DIURNAL AND LOCAL SEABREEZE EFFECTS...AIDED BY AN UPPER LEVEL LOW
JUST NORTH OF THE AREA WILL PRODUCE AFTERNOON SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS THE MUCH OF THE NORTHERN HALF OF THE
ISLAND...ESPECIALLY THE NORTH CENTRAL TO NORTHWESTERN SECTIONS.
BECAUSE OF AMPLE MOISTURE...AND WEAK WIND FLOW...SOME SHOWERS AND
THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...WHICH COULD LEAD
TO URBAN AND SMALL STREAM FLOODING. RESIDENTS...TOURISTS...AND
MOTORISTS SHOULD KEEP ABREAST OF THE LATEST STATEMENTS AND WARNINGS
FROM THE NATIONAL WEATHER SERVICE AND TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY IF THUNDERSTORMS DEVELOP IN YOUR VICINITY.

.DAYS TWO THROUGH SEVEN...

AFTERNOON DIURNAL SEABREEZE SHOWERS AND STORMS MAY AFFECT THE
INTERIOR AND WESTERN PORTIONS OF THE ISLAND THROUGHOUT THE PERIOD.
AS A RESULT...LOCALIZED URBAN AND SMALL STREAM FLOODING WILL REMAIN
POSSIBLE IN SOME AREAS. IF YOU ARE IN THE PATH OF A STORM...TAKE
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

VIZ001-002-AMZ710>730-211000-
500 AM AST THU SEP 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...

AMPLE MOISTURE AND THE EFFECTS OF AN UPPER LEVEL TROUGH JUST NORTH
OF THE AREA WILL PRODUCE SHOWERS AND THUNDERSTORMS WITH THE
POTENTIAL OF PRODUCING LOCALLY HEAVY RAINFALL THIS AFTERNOON. THE
STRONGEST STORMS SHOULD DEVELOP TO THE NORTHWEST OF THE LARGER U.S.
VIRGIN ISLANDS. MARINERS SHOULD USE EXTRA CAUTION OVER THESE AREAS.
SOME STORMS MAY EXTEND INTO THE WESTERN PORTIONS OF THE LARGER
ISLANDS.

.DAYS TWO THROUGH SEVEN...

NO SIGNIFICANT WIDESPREAD RAINFALL EVENTS ARE EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, San Juan and Vicinity

When
September 20, 11:35 AM AST
Where
San Juan and Vicinity County, San Juan
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
18.380, -66.050

Emergency Management reported several streets flooded on Santurce, Hato Rey and Puerto Nuevo.

Flood, North Central

When
September 20, 1:40 PM AST
Where
North Central County, Arecibo
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
18.420, -66.670

Emergency Management from Areibo reported several roads flooded over Arecibo municipality.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2007Every state in 2007This day in weather historyWarnings in Puerto Rico, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60332, 60333.